Diabetics Urged To Check Pens In Recall

A Recall Of Diabetic Pens Threatens To Undermine Consumer Confidence

29.10.2013

Dave Grimshaw, Press Officer | 0114 274 4397

The Medicines and Healthcare products Regulatory Agency (MHRA) has asked diabetic people to check their insulin pens are not faulty.

A new alert released by the organisation today calls for the precautionary recall of 33 specific batches of insulin pens and cartridges.

The products affected by this measure are NovoMix 30 Flexpen 100 U/ml pre-filled insulin pens and manufacturers are concerned some of the units may have been filled with either too much or too little insulin because of a machine fault.

Diabetics or their carers must check whether their pens have the following coded printed on them: CS6D422, CS6C628, CS6C411, CP50912, CP50750, CP50639, CP51706, CP50940, CP50928, CP50903, CP50914, CP50640, CP51095, CP50904, CP50650, CP51098, CP50915, CP50412, CFG0003, CFG0002, CFG0001, CP50902, CP50749, CP50393, CP50950, CP51025, CP50751, CP50375, CP50420, CP51097, CP50641, CP51096 and CP50392.

Gerald Heddell, MHRA's director of inspection, enforcement and standards, said anyone with an affected pen must get into contact with their GP or health professional as soon as possible.

"Patients who use this product should check the batch numbers to see if their medicine is affected. If it is not listed as part of the recall, they should continue to take it as prescribed," he added. 

"In the meantime, it is important that patients do not stop their treatment. They are advised to continue taking their medicine but to measure their blood glucose levels frequently to ensure adequate blood sugar control."

Simon O'Neill, Diabetes UK's director of health intelligence and professional liaison, also backed the call for diabetics to carry on with their treatment course and highlighted just how important blood sugar level tests are for the health of patients.

But even though the MHRA only has the best interest of diabetics at heart with this recall, questions must be raised about the NovoMix safety regime, which may have put patients at risk of an under or overdose of insulin.

Still, only a small percentage (0.14) of the 3.3 million pens on the European market have been affected by this precautionary measure, so it is highly likely the majority of diabetics will not notice any disruption.

Expert Opinion
Many diabetes sufferers could be worried by this recall and it is extremely important anyone who believes they are affected to make sure they contact their GP as soon as possible to find out what they need to do.

It is crucial that the manufacturer of these insulin pens carries out an urgent investigation to determine why this is happening, how many people are affected and how to stop it happening again in future. Having the wrong dosage of insulin could potentially have serious consequences so it is important that lessons are learnt from this.

Patient safety needs to be the number one priority for everyone involved in healthcare, whether that is doctors and nurses in our hospitals, right through to commercial manufacturers of medical devices. According to the figures shared there are over 450,000 people are affected which is a significant number."
Tim Annett, Partner